Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 132, NWS Indianapolis, IN

August 17, 2000Greene County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 17, 2000, 10:15 PM EST for Greene County, Indiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 17, 2000, 10:15 PM EST (03:15 UTC)
Expired
Aug 17, 2000, 10:45 PM EST
In force
30 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Greene County, IN

The radar

The Indianapolis radar (KIND), 91 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2000-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2000-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4438 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
3.1
Supercell composite
18.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

256 
WUUS53 KIND 180315
SVRIND
INC055-180345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1015 PM EST THU AUG 17 2000

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN SOUTHWEST INDIANA

* UNTIL 1045 PM EST

* AT 1012 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WORTHINGTON...OR ABOUT 21 MILES WEST OF
  BLOOMINGTON...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN GREENE COUNTY AT 1030 PM EST

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3916 8709 3901 8714 3892 8673 3915 8672
DT/JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:30 PM EST, 7 hours 45 minutes earlier.

Area forecast discussion, Aug 17, 2:30 PM EST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST THU AUG 17 2000

SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING.

SEVERE THUNDERSTORMS MAY DEVELOP THIS EVENING ALONG A WARM FRONT
THROUGH THE FORECAST AREA. A COLD FRONT WILL PASS LATER TONIGHT AND
END THE THREAT OF SEVERE WEATHER. COOLER AND LESS HUMID AIR WILL MOVE
IN LATER TONIGHT AND TOMORROW.

THE WARM FRONT WAS FROM LOW PRESSURE OVER NORTHWEST ILLINOIS...
THROUGH SOUTHWEST INDIANA THIS AFTERNOON. AN UPPER LEVEL TROUGH WAS
MOVING SOUTHEAST FROM THE UPPER MISSISSIPPI VALLEY. THE AIR OVER THE
AREA WAS BECOMING MORE UNSTABLE AS TEMPERATURES AND DEW POINTS ROSE.
SURFACE BASED LIFTED INDEXES WERE AS LOW AS -10 OVER THE SOUTHWEST
PART OF THE AREA. EXPECT THUNDERSTORMS TO DEVELOP ALONG THE WARM
FRONT AS CAP OVER AREA WEAKENS.

MODELS HAVE THE SURFACE LOW PRESSURE MOVING PAST THE AREA BY SHORTLY
AFTER MIDNIGHT. THE FRONT IS FORECAST TO MOVE SOUTH OF THE AREA BY
MORNING. EXTENSIVE CLOUDINESS NORTHWEST OF THE SURFACE LOW PRESSURE
THIS AFTERNOON IS FORECAST TO BE OVER THE AREA LATER TONIGHT AND
TOMORROW MORNING.

MODELS AGREE...MOVING SURFACE HIGH PRESSURE OVER THE UPPER GREAT
LAKES TOMORROW NIGHT AND SATURDAY. COOLER AND LESS HUMID AIR IS
FORECAST FOR THE AREA. AN UPPER IMPULSE FORECAST TO MOVE EAST FROM
THE PLAINS STATES MAY BRING INCREASING HIGH CLOUDINESS TO THE
FORECAST AREA SATURDAY.

GUIDANCE TEMPERATURES ARE REASONABLE. WITH MORNING CLOUDINESS
TOMORROW AND COLD AIR ADVECTION...HAVE TENDED TOWARD THE COOLER AVN
TEMPERATURES. LOWER DEW POINTS OVER THE NORTHERN PLAINS STATES
SUGGEST TEMPERATURES WILL FOLLOW THE COOLER AVN TOMORROW NIGHT. WITH
SOME INCREASE IN CLOUDS SATURDAY...TEMPERATURES ARE MORE LIKELY TO
CONTINUE TO FOLLOW THE COOLER AVN.

.IND...NONE.
DS

In the hours before

Local storm report, Aug 17, 7:52 PM EST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
752 PM EST THU AUG 17 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....j

0748 PM    MARSHALL                  IN   .88 INCH HAIL
08/17/00   PARKE                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 17, 8:15 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
815 PM EST THU AUG 17 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    CRAWFORDSVILLE            IN   FLOOD
08/17/00   MONTGOMERY                     4.5 INCHES OF RAINFALL
                                          IN CRAWFORSVILLE.
                                          REPORTED BY CIVIL
                                          DEFENSE DIRECTOR.
Local storm report, Aug 17, 9:14 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
914 PM EST THU AUG 17 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    5 SW ROCKVILLE            IN   WIND DAMAGE
08/17/00   PARKE                          NUMEROUS TREES DOWN IN
                                          THIS AREA AND
                                          COUNTYWIDE. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Special weather statement, Aug 17, 9:15 PM EST, 1 hour before
INZ021-030-031-037>042-046>049-054>057-060>065-067>072-180231-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
915 PM EST THU AUG 17 2000

ANOTHER BAND OF SEVERE THUNDERSTORMS WERE RUMBLING THROUGH WEST
CENTRAL INDIANA AT 900 PM EST. THIS BAND OF STORMS WAS MAINLY IN AN
ARC FROM NORTHERN VERMILLION COUNTY THROUGH CLAY COUNTY AND BACK
INTO SULLIVAN COUNTY. WITH THIS BAND OF STORMS YOU CAN EXPECT
STRONG GUSTY WINDS AND POSSIBLE SMALL HAIL LESS THAN ONE HALF OF AN
INCH.

AS THIS AREA MOVES EAST AT 30 MPH...EXPECT SEVERE WEATHER TO
CONTINUE.
Special weather statement, Aug 17, 10:00 PM EST, 15 minutes before
INZ028>030-035>037-039-043>048-051>057-060>065-067>072-180330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1000 PM EST THU AUG 17 2000

...SEVERE THUNDERSTORM WATCH FOR CENTRAL AND SOUTHERN INDIANA HAS
EXPIRED...

WIDESPREAD THUNDERSTORMS CONTINUE OVER CENTRAL INDIANA LATE THIS
EVENING. HOWEVER...MOST OF THESE STORMS ARE NOT EXPECTED TO BE
SEVERE. THE STRONGEST STORMS ARE CURRENTLY ROLLING THROUGH THE
INDIANAPOLIS AREA AND ARE EXPECTED TO MOVE EAST ACROSS THE REST OF
INDIANA THROUGH MIDNIGHT.

THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE EARLY MORNING
HOURS...BUT ARE NOT EXPECTED TO PRODUCE LARGE HAIL OR DAMAGING
WINDS. BRIEF TORRENTIAL DOWNPOURS ARE EXPECTED WITH THESE STORMS
WHICH MAY CAUSE LOWLAND AND STREET FLOODING.

THE SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL INDIANA HAS BEEN
ALLOWED TO EXPIRE.

EDDY
Local storm report, Aug 17, 10:08 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1008 PM EST THU AUG 17 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0953 PM    IND EAGLE CREEK ARPT      IN   60 MPH TSTM GUST
08/17/00   MARION

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:28 PM ESTSevere Thunderstorm WarningINDJohnson32 min
Aug 17, 7:43 PM ESTSevere Thunderstorm WarningINDShelby32 min
Aug 17, 7:51 PM ESTSevere Thunderstorm WarningINDParke24 min
Aug 17, 9:50 PM ESTSevere Thunderstorm WarningINDMarion40 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.